The side-effects associated with certain prescription medications can range from the mild to the alarming. It’s something that can weigh heavily on the minds of people when reading that certain drugs designed to help their health can lead to hair loss.
Among these are statins, a class of drugs prescribed to people who have or are at risk from cardiovascular disease. The drugs help them to lower their cholesterol levels and have been taken by millions of people for decades. However, a report in 2005 which revealed that the the deaths of 92 people had been linked to statins over an 18-year period caused some people to question whether or not they were safe. There had also been 7,000 reports of adverse reactions (side-effects).
Then, a former NASA Astronaut and US Air Force flight surgeon told the medical community that he believed that taking statins led to hair loss. He reasoned that statins were reducing the production of cholesterol that was needed for hair growth.
Embroiled in controversy
While the doctor was just one of several voices to have questioned the use of statins as they became embroiled in controversy, today there seems to be a groundswell of medical opinion that suggests they should in fact be used more widely.
According to a report in the Daily Mail, which was highlighted on the NHS website, Oxford University researchers said that the benefits of statins are hugely underestimated and far outweigh any harm.
The NHS article went on to quote Dr Maureen Baker of the Royal College of General Practitioners (RCGP), who said: “We hope this research reassures patients that in the majority of cases statins are safe and effective drugs – but in most cases where adverse side effects are seen, these are reversible by stopping taking statins.”
In terms of hair loss specifically, the idea that you should avoid taking statins because you fear losing your hair probably doesn’t stack up.
This is because the hair loss condition that most often arises as a result of taking a new medication is Telogen Effluvium, the symptoms of which can often be quite mild. It leads to a temporary all-over thinning of the hair, and even in many of the more extreme cases where the hair loss is quite pronounced, Telogen Effluvium will usually clear up of its own accord in up to six months, once the body has adjusted to the medication. A course of personalised treatment for Telogen Effluvium can also help to accelerate the regrowth process.
Genetic hair loss conditions
As for the notion that Telogen Effluvium can speed up genetic hair loss or cause it to start a little earlier than nature had in mind, while this is certainly possible it is worth remembering that people with the genetic conditions Male Pattern Baldness and Female Pattern Hair Loss were going to lose hair anyway. They also have one of the best prognoses in terms of medical intervention: in a great many cases genetic hair loss can be treated effectively as our Success Stories gallery shows.
In short, worrying about the possibility of hair loss probably shouldn’t feature too heavily in the equation when weighing up whether or not to take statins. As always, people should always take and follow medical advice from their GP. If your doctor is telling you to take them, the possibility of the prescription medication causing what is likely to be a very treatable or even temporary hair loss condition should probably be the last thing on your mind.
The Belgravia Centre is the leader in hair loss treatment in the UK, with two clinics based in Central London. If you are worried about hair loss you can arrange a free consultation with a hair loss expert or complete our Online Consultation Form from anywhere in the UK or the rest of the world. View our Hair Loss Success Stories, which are the largest collection of such success stories in the world and demonstrate the levels of success that so many of Belgravia’s patients achieve. You can also phone 020 7730 6666 any time for our hair loss helpline or to arrange a free consultation.